This may sound crazy, but every time my 2 yr old son eats ketchup, he has a reaction on his face, they look like hives. Red whelps.. he also gets a rash every time he eats real cherries, example fruit cups can not have cherries in them. Do i need to talk to his doctor about this or just avoid these foods?
hi blaker 22,
rule of thumb says, just keep away your son from all these allergic stuffs.
Doctor , you can consult, but he wont be able to allow your son to eat all those dishes.
So prevention is better than cure = avoid all these.
hope you understood the point,
Thanks for writing to the forum!
Am sorry to say, but your son has food allergies. What is important is you must find out what is causing this allergy. Many fruits, wheat, sea food, coloring agents, preservatives in food etc cause food allergy. There are various tests designed to test for food allergy. You need to take those tests for your son. Make a complete list of things that cause allergies and avoid them. Avoid buying things like tinned and processed food that have those ingredients—check all labels before buying.
Hope this helps. It is difficult to comment beyond this at this stage. Do consult your doctor. Please let me know if there is any thing else and do keep me posted. Take care!
Doctornee has once again, provided excellent advice.
It is MANDATORY to obtain a consult.
The reason is, that allergic responses do not always remain constant. A reaction that causes hives, for example, can cause an asthmatic attack the next. The next exposure could be fatal. This is a potentially life-threatening condition.
You need to consult with a specialist in allergies, and take the series of tests he advises. Often there are a constellation of foods/substances associated with a specific allergy.
Many catsups are colored with food dye, so that may be the issue. I would also write the manufacturer of the brand and tell them you had had a reaction.
The mechanism of these allergies are little understood. One theory is that there is a genetic inability to process certain chemical substances. Sometimes they are outgrown.
You must insure that anyone who has custody of your son (relative, babysitter) be aware of the allergy and monitor his food intake closely. When your son is old enough make him aware he has a problem.
If hives develop I would head for an emergency room immediately. Sometimes these reactions progress to the point of "falling off a cliff".
Consult with your physician/allergist if there is any "emergency medication" he might recommend to have on hand. There are several that come to mind, but the allergist will know what to recommend.
I've given some thought to this and suspect the issue is specifically red dye # 40 or red dye #2. Food coloring #2 is known as cochineal extract.
Many soft drinks, as well as children's candies contain these substances.
The FDA red dyes are one of nine colors approved by the FDA, and most of these can cause reactions in genetically sensitive people.
When you go to the drug store for medications, insure that you purchase a dye free pharmaceutical.
I re-read my previous post and am torn about you askinhg your physician about having on hand an emergency epinephrine injection or prednisone. I think you should specifically ask the allergist what he thinks about these emergency "antidotes".
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.